Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 7, 2021Halifax County, Nash County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 7, 2021, 12:18 PM EDT for Halifax County, Nash County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 12:18 PM EDT (16:18 UTC)
Expired
Aug 7, 2021, 1:15 PM EDT
In force
57 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
40

Counties Halifax County, NC, Nash County, NC

The radar

The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

780 
WWUS82 KRAH 071618
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1218 PM EDT Sat Aug 7 2021
 
NCZ010-011-026>028-071715-
Edgecombe NC-Nash NC-Franklin NC-Warren NC-Halifax NC-
1218 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of eastern Warren,
Nash, northern Edgecombe, Halifax and northeastern Franklin Counties
through 115 PM EDT...

At 1216 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Dortches, or 15 miles north of Nashville, moving
northeast at 25 mph.

HAZARD...Winds up to 45 mph are possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Halifax, Scotland Neck,
Dortches, Littleton, Red Oak, Enfield and Weldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is also occurring with this storm and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3609 7731 3599 7740 3584 7820 3631 7813
      3655 7791 3651 7790 3648 7776 3648 7764
      3644 7762 3641 7755 3637 7755 3634 7759
      3632 7757 3630 7754 3632 7744 3624 7738
      3621 7738 3616 7727 3611 7723
TIME...MOT...LOC 1616Z 245DEG 21KT 3620 7796 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Kren

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:35 PM EDT, 16 hours 43 minutes earlier.

Area forecast discussion, Aug 6, 7:35 PM EDT, 16 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
735 PM EDT Fri Aug 6 2021

.SYNOPSIS...
A coastal front will retreat inland this afternoon and evening,
ahead of a wave of low pressure that will track across NC later
tonight into Saturday. This will bring the potential for locally
heavy rainfall through Saturday. High pressure will begin to take
control Sunday into the middle of next week with hotter weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 730 PM Friday...

PW's of 2.25 to 2.4 inches were surging northward with the H925 to
h85 warm front and associated WAA pattern aloft. The surface warm
front was also edging inland from the SC and NC coastal area. This
return of moisture and lift is all associated with the approaching
mid level trough from the west and the falling heights aloft.

This update will simply add a chance of showers and thunderstorms
this evening into the overnight before the heaviest and more
widespread showers and storms roll in later tonight and Saturday.
There is already some locally heavy rainfall over NE Chatham,
northern Wake, Durham, Granville, Vance, Franklin, and Warren
Counties of the NE Piedmont with additional showers developing to
the south.

As of 420 PM Friday...

A couple of primary tropopause perturbations embedded within a
broader, synoptic trough are evident in water vapor satellite data
over nwrn MS and srn WI this afternoon. The first will lift newd
across the nrn Gulf states and across the TN Valley through 12Z Sat,
while the nrn one will dig across IL/IN and wrn KY. Preceding that
trough and in swly flow between it and a sub-tropical ridge over the
swrn N. Atlantic, convectively-enhanced vorticity maxima from
convection along a retreating coastal front along the Southeast
coast, the FL panhandle, and the nrn GOM, will track newd across the
Carolinas through the same time. Associated, net, 20-30 meter 500 mb
height falls and contribution to forcing for ascent, will overspread
cntl NC (particularly late) tonight.

At the surface, 1022 mb high pressure off the middle Atlantic coast
will continue to extend swwd across VA and wrn NC, with gradually
veering, onshore flow directed across cntl NC. Meanwhile, a
synoptic, coastal front has retreated from the coastal waters of the
Carolinas nwwd into ern SC and sern NC during the past several
hours, preceding a 1018 mb low over srn SC. A wavy front extended at
20Z from that low swwd to a couple of additional weak frontal waves
near TLH and MOB, respectively, then wwd across the nrn Gulf of
Mexico. Within the aforementioned onshore, return flow regime
directed across cntl NC, between the ridge axis and the coastal
front, outflow from deep convection along the front over sern NC
will move nnwwd across cntl NC through this evening, with an
associated increase in surface dewpoints, augmented by a nocturnal
recovery following their mixing out during the afternoon, into the
upr 60s-lwr 70s. While surface temperatures and dewpoints will
consequently be relatively uniformly in the upr 60s-lwr 70s over
cntl NC tonight, the synoptic front will likely only buckle slightly
nwd across srn NC tonight, immediately preceding a continued weak
frontal wave that should reach the srn NC Piedmont by 12Z Sat.

While a lead area of light, scattered showers/sprinkles, driven
along a 850 mb trough/front, will continue to drift nwd across cntl
NC through remainder of the afternoon and evening, the deeper
convection along and near the synoptic front to the south will
continue to confine the threat of thunder along and south of a line
from RCZ to GSB. None of this activity will be strong or
particularly consequential. However, an area of widespread
rain/showers and scattered storms are expected to blossom across the
cntl NC ahead of and accompanying the surface frontal wave late
tonight, as the aforementioned mid/upr-level forcing for ascent
overspreads the region. These showers and storms are expected to
focus along and on the immediate cool side of the coastal front and
frontal wave, directed across the Piedmont and wrn Sandhills.
Associated rainfall amounts are expected to reach one half to locally
one inch over the Piedmont  in the several hours prior to 12Z.

While shear profiles will be marginally supportive of a few elevated
supercells, only weak and transient rotation is expected at this
time owing to only weak MUCAPE, located above a weakly stable
boundary layer, and a relative lack of stronger shear.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 455 PM Friday...

A lead tropopause perturbation will assume slight negative tilt
while lifting and pivoting newd across the wrn and cntl Carolinas
and swrn VA through 00Z Sun, then nwd into the nrn middle Atlantic
by 12Z Sun. A slightly trailing perturbation will dig across the OH
Valley and into the Carolinas through the same time. QG-forcing for
ascent will consequently be maximized over cntl NC with the first of
those perturbations Saturday morning, then again with the
trailing one Sat night.

At the surface, a frontal wave and immediately preceding
warm/coastal front will track newd across cntl NC, likely near US 1,
during the day Sat, then across sern VA and the Chesapeake Bay
region Sat night. A cold front trailing the frontal wave will settle
sewd across the Coastal Plain during the afternoon and evening,
likely modulated by convection/outflow expected to develop along
its length. Weak high pressure will then ridge newd across the wrn
and cntl Carolinas through early Sun.

An area of widespread rain/showers and embedded storms will likely
be ongoing across the NC Piedmont and Sandhills during the morning,
with the focus remaining along and on the immediate cool side of the
advancing frontal wave and front, where the past couple of runs of
the HREF paint a strong signal for 1-2", with localized amounts as
high as ~3-4", which at this time appears most likely in a 25-50
mile wide corridor from near Asheboro to Chapel Hill to Warrenton.
While a Flash Flood Watch was consequently considered, 3-6 hour (the
time scale over which the heaviest rain will fall) Flash Flood
Guidance values are relatively high over cntl NC - generally 3-5"
outside of urban areas. Additionally, slightly elevated MUCAPE on
the cool side of the wave/front may be too weak to support the
higher end values in that otherwise synoptically-favored,
deformation region of the frontal wave.

To the southeast of that convection, low overcast, and slightly
stable boundary layer, a separate band/line of showers and storms
will then develop along the trailing cold front as it moves sewd
into the warm sector during the afternoon. Some of this convection
may become strong to severe, with a primary threat of damaging wind
gusts, over the ern Sandhills and Coastal Plain during the
afternoon. Lastly, a final, spatially-separated area of isolated to
widely scattered storms will likely develop where mainly clear skies
will favor stronger diurnal heating over the wrn part of the state,
to the west of the morning convection/clouds over cntl NC; and some
of these may drift into the srn and wrn Piedmont while weakening
through Sat evening.

Areas of low stratus and/or fog are likely to develop amidst the
weak surface ridging and saturated top soil Sat night, with lows
mostly in the mid-upr 50s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 320 PM Friday...

The trough of low pressure in the mid-levels from Saturday will push
off into central NJ and over portions of the Mid-Atlantic. Height
rises, subsidence, and weak ridging over the Tennessee valley will
build into the area Sun night and Mon. Some patchy fog is possible
Monday morning over portions of the Piedmont and Coastal Plain.
While Sun and Mon should largely be dry, the guidance is showing low-
level moisture returning back northward with dewpoints near the
lower 70s. Coverage should be primarily focused near the Sandhills
in proximity to the sea-breeze. Otherwise, temperatures should warm
near to above average to the upper 80s to lower 90's with warm air
advection slowly building in from the west.

It appears Mon and Tue will be our warmest days, given expected
lower storm coverage and less cloud cover. Highs should reach the
lower to possibly some middle 90s in the southern Piedmont. During
this time, southerly flow at the surface and at 850 mb will be in
place as high pressure builds from the western Atlantic. Dewpoints
during this time are forecast to be in the upper 60s to lower 70s,
resulting in heat index values in the mid to upper 90s.

Tue through Fri: The mid-level pattern becomes progressively more
zonal to eventually west-northwesterly by Thu and Fri. Embedded in
the flow will be subtle shortwaves traversing across the Ohio and
Tennessee valleys, moving east into western and central NC. At the
same time, at the surface, the Piedmont trough will be in place.
Both of these factors, along with lower 70s dewpoints and
precipitable water values near 2 inches would support increasing
chances of scattered showers/storms in the aftn/eve hours. The best
chances will be Wed onward based on ensemble guidance. By Fri, the
GFS/ECMWF show an approaching front from the northwest in response
to a deep mid-level trough near Michigan and the Great Lakes. As
such, storm chances look to be highest Fri. As for temperatures,
expect temperatures in the lower 90s Tue to upper 80s to near 90 by
the end of the week with increasing clouds and higher rain chances.
Muggy conditions will remain through the period as well.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 725 PM Friday...

Added MVFR CIGS with local IFR to MVFR VSBYS with showers and iso
thunderstorms this evening. Otherwise... generally VFR conditions
will yield to deteriorating aviation conditions overnight, as an
area of widespread rain/showers and scattered storms blossoms across
the Carolinas ahead of and accompanying a wave of low pressure.
Associated IFR-centered conditions, locally LIFR around 12Z Sat
and/or in thunderstorms, will result later tonight into Sat. A line
of additional showers and storms are expected to develop along a
cold front trailing the low pressure, as it settles sewd through and
east of the I-95 corridor, including around FAY and RWI, between 16-
22 Sat. To the west of those widespread showers/storms, low
overcast, and lingering cool air that will be in place over the NC
Piedmont early Saturday, a separate area of isolated to widely
scattered storms will likely develop where mainly clear/VFR skies
will favor stronger diurnal heating over the wrn part of the state;
and some of these may drift into the INT/GSO vicinity while
weakening through ~00Z Sun.

Outlook: Areas of LIFR fog and low stratus will likely redevelop
over cntl NC Sat night. Patchy fog and low stratus will be possible
each morning next week, especially at FAY, as will isolated to
widely scattered afternoon-evening showers/storms.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/MWS
NEAR TERM...Badgett/MWS
SHORT TERM...MWS
LONG TERM...Kren
AVIATION...Badgett/MWS
Hazardous weather outlook, Aug 7, 4:24 AM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
424 AM EDT Sat Aug 7 2021

NCZ021-022-038-039-073-080830-
Forsyth-Guilford-Davidson-Randolph-Stanly-
424 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Heavy rain showers and a few thunderstorms will continue over the
Piedmont through late morning. Moderate to locally heavy rain may
result in some minor flooding, mainly in low-lying or poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-027-028-042-043-078-088-089-080830-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson-
424 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Heavy rain showers and thunderstorms will continue over the eastern
Sandills and coastal plain counties through midday hours. Moderate
to locally heavy rain may result in some minor flooding, mainly in
low-lying or poor drainage areas.

Additionally, a few strong to severe storms are possible, mainly
during the late morning to afternoon hours. Damaging wind gusts
will be the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-023>026-040-041-074>077-083>086-080830-
Person-Granville-Vance-Warren-Alamance-Orange-Durham-Franklin-
Chatham-Wake-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-
Hoke-
424 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Showers and thunderstorms will continue over the western Sandhills
and Piedmont through the late morning to midday hours. Rainfall of
1 to 2 inches, with some locally higher amounts, could result in
some localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 6:22 AM EDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
622 AM EDT Sat Aug 7 2021

NCZ022>024-038>040-073-074-071115-
Guilford NC-Stanly NC-Chatham NC-Alamance NC-Randolph NC-Davidson NC-
Orange NC-Montgomery NC-
622 AM EDT Sat Aug 7 2021

...Showers and thunderstorms will impact portions of Alamance,
western Orange, southeastern Davidson, northwestern Montgomery,
Randolph, northeastern Stanly, Guilford and northwestern Chatham
Counties through 715 AM EDT...

At 615 AM EDT, Doppler radar was tracking a cluster of showers and
thunderstorms along a line extending from 6 miles south of Graham to
10 miles northeast of Badin Lake. Movement was northeast at 10 mph.
Half inch to one inch of rain has already fallen across portions of
the western Piedmont. Another half inch to an inch is possible.

HAZARD...Winds in excess of 30 mph, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, High Point, Burlington, Asheboro, Albemarle, Graham,
Randleman, Badin Lake, North Carolina Zoo and Siler City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rainfall is also occurring with these storms and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3550 8030 3551 8018 3561 8024 3625 7982
      3624 7915 3585 7924 3544 7996 3534 8040
TIME...MOT...LOC 1015Z 208DEG 8KT 3598 7943 3558 7999

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CA
Special weather statement, Aug 7, 6:38 AM EDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
638 AM EDT Sat Aug 7 2021

NCZ027-028-042-043-078-071130-
Edgecombe NC-Nash NC-Johnston NC-Wayne NC-Wilson NC-
638 AM EDT Sat Aug 7 2021

...Showers and thunderstorms will impact portions of Wayne, southern
Nash, southwestern Edgecombe, Wilson and eastern Johnston Counties
through 730 AM EDT...

At 634 AM EDT, Doppler radar was tracking and area of showers and
thunderstorms along a line extending from 10 miles southwest of
Bailey to 14 miles northwest of Goldsboro to near Fremont. Movement
was northeast at 20 mph. Quarter inch to and inch has fallen across
portions of Johnston and Wayne counties, with up to another half inch
to an inch possible.

HAZARD...Winds up to 30 mph, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Goldsboro, Smithfield, Wilson, Mount Olive, Elm City, Fremont, Walnut
Creek, Bailey, Micro and Selma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rainfall is also occurring with these storms and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3557 7782 3543 7783 3538 7780 3534 7782
      3518 7783 3516 7788 3515 7789 3517 7793
      3516 7797 3519 7802 3518 7809 3519 7816
      3521 7817 3522 7824 3529 7830 3526 7841
      3526 7845 3592 7819 3591 7781 3578 7750
TIME...MOT...LOC 1034Z 207DEG 18KT 3566 7821 3554 7809 3552 7787

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CA
Special weather statement, Aug 7, 12:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1218 PM EDT Sat Aug 7 2021

NCZ010-011-026>028-071715-
Edgecombe NC-Nash NC-Franklin NC-Warren NC-Halifax NC-
1218 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of eastern Warren,
Nash, northern Edgecombe, Halifax and northeastern Franklin Counties
through 115 PM EDT...

At 1216 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Dortches, or 15 miles north of Nashville, moving
northeast at 25 mph.

HAZARD...Winds up to 45 mph are possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Halifax, Scotland Neck,
Dortches, Littleton, Red Oak, Enfield and Weldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3609 7731 3599 7740 3584 7820 3631 7813
      3655 7791 3651 7790 3648 7776 3648 7764
      3644 7762 3641 7755 3637 7755 3634 7759
      3632 7757 3630 7754 3632 7744 3624 7738
      3621 7738 3616 7727 3611 7723
TIME...MOT...LOC 1616Z 245DEG 21KT 3620 7796

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kren

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:22 AM EDTSpecial Weather StatementRAHAlamance, Guilford, Randolph53 min
Aug 7, 6:38 AM EDTSpecial Weather StatementRAHWayne, Wilson52 min
Aug 7, 8:05 AM EDTFlash Flood WarningRAHRandolph3 hr
Aug 7, 8:53 AM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Randolph112 min
Aug 7, 9:28 AM EDTFlash Flood WarningRAHGuilford81 min
Aug 7, 10:14 AM EDTAreal Flood AdvisoryRAHDurham, Granville, Orange, Wake61 min
Aug 7, 11:41 AM EDTAreal Flood AdvisoryRAHFranklin, Vance, Warren64 min
Aug 7, 6:21 PM EDTFlash Flood Warning Considerable damage threatRAHSampson, Wayne2 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.